MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BURR 5.5MM FLAT TOP 180MM LG HIGH VISI; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BURR 5.5MM FLAT TOP 180MM LG HIGH VISI; SAW, POWERED, AND ACCESSORIES
Model Number 72203129
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/13/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during an unspecified surgery, after turning off and on the 5.5 mm high visibility blade, it did not spin and got stuck so the product began to heat and then burned.Although it is unknown how the surgery was completed, the surgery was not significantly delayed.The patient was not harmed.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: one 72203129 5.5mm 180mm long, high visibility flat top burr device used for treatment, was returned for evaluation.Instruction for use confirms precautionary statements and recommendations for proper use of product.Visual evaluation confirmed that the burr had melted components and had seized up.The inner burr component no longer rotates.Overheating, melted material condition is aligned with devices being tested or run without or with inadequate suction and irrigation.Per instruction for use: ¿irreversible damage may occur to blades or burrs if they are run without the flow of irrigation (dry).¿ binding and seizing may occur due to bone, tissue or metal shavings, fragments not excising efficiently.Per instruction for use: ¿irreversible damage may occur to blades or burrs if they are run without the flow of irrigation (dry).Periodic irrigation of the blade is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials in the surgical site.Ensure that suction of 128 mmhg minimum is flowing while the instrument is running.Irreversible damage to blades or burrs will result if they are run without the flow of irrigation (dry).¿ complaint history review indicated no similar allegation for the lot number reported.Batch review did not indicate a condition, product or procedure failure that supported the allegation.No root cause related to the manufacture of the device was confirmed.Product met specifications upon release to distribution.
 
Additional Manufacturer Narrative
B5: event description updated.
 
Event or Problem Description
It was reported that, during an arthroscopic hip surgery, after turning off and on the 5.5 mm high visibility blade, it did not spin and got stuck so the product began to heat and then burned.Surgery was completed, without any significant delay by using a back-up device.The patient was not harmed.
 
Additional Manufacturer Narrative
H10 h3, h6: the reported 5.5mm x 180mm long high visibility flat top burr, intended for use in treatment, has not been returned for evaluation.Without the reported product a visual or functional evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided, the burr did not spin and got stuck so the product began to heat and then burned.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: periodic irrigation of the burr not being performed to provide adequate cooling of the burr.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.A review of the manufacturing and complaint records was performed for the reported lot, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
BURR 5.5MM FLAT TOP 180MM LG HIGH VISI
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9831061
Report Number1219602-2020-00523
Device Sequence Number16328750
Product Code HAB
UDI-Device Identifier03596010655318
UDI-Public03596010655318
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2020
Device Model Number72203129
Device Catalogue Number72203129
Device Lot Number50735559
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/17/2020
Supplement Date Received by Manufacturer03/17/2020
04/10/2020
05/27/2020
Initial Report FDA Received Date03/13/2020
Supplement Report FDA Received Date03/19/2020
04/14/2020
05/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1